Health Canada
Symbol of the Government of Canada

Common menu bar links

Drugs and Health Products

Summary Safety Review - DOMPERIDONE - Serious abnormal heart rhythms and sudden death (cardiac arrest)

January 27, 2015


A safety review was done to evaluate the risk of serious abnormal heart rhythms and sudden death (cardiac arrest) with domperidone for all uses. This review was prompted by the ongoing assessment of information regarding domperidone and heart events and from information shared by the European Medicines Agency (EMA).


Approved uses of domperidone in Canada

Domperidone was first marketed in Canada in 1985 under the name Motilium. Motilium is no longer marketed in Canada. It has been replaced by 13 generics or copies of Motilium.

Domperidone is used to treat symptoms of slowed stomach emptying seen in people with some gastrointestinal (GI) disorders (e.g., gastritis or inflammation of the GI tract). Domperidone is also used to reduce symptoms such as nausea and vomiting caused by some drugs used to treat Parkinson's disease.

Serious abnormal heart rhythms and sudden death (cardiac arrest)

Changes in the electrical activity of the heart, such as QT prolongation, can lead to an abnormal heart rhythm. An abnormal heart rhythm refers to the heart beating too fast, too slow or irregularly. In some rare cases, fast, irregular heartbeats can cause death.


To assess the risk of a person developing serious abnormal heart rhythms and sudden death while taking domperidone. The evidence considered included Canadian and international adverse reaction reports, scientific and medical literature, international data, and what is known about the use of this product both in Canada and internationally.

Key Findings

Use of domperidone in CanadaFootnote 1

Domperidone is widely used in Canada. There were about 2,000,000 prescriptions for domperidone in Canada in 2013.

Canadian reports of serious heart events associated with domperidone

At the time of this review, Health Canada had received 18 reports (no deaths) of serious adverse heart events with domperidone. Of these 18 reports, 12 reports were further evaluated to determine whether the use of domperidone was the cause of the heart events. Domperidone was found to be a possible cause for the development of heart events in most cases. However, it is difficult to determine to what extent domperidone contributes to heart events because other conditions known to cause electrical heart problems were also present in many cases.

Scientific reports

Studies in patients have shown that domperidone may increase the risk of sudden death and serious abnormal heart rhythms. However, these studies had limitations, including small numbers of patients, and the possibility that factors other than domperidone could have led to the heart events. This risk may be higher in patients over 60 years of age, in patients using doses greater than 30 mg per day, and in patients taking domperidone together with drugs that can lead to increased blood levels of domperidone.

As part of this safety review, Health Canada received information from healthcare professional associations. Domperidone continues to be prescribed in Canada, sometimes at doses greater than 30 mg per day. However, some healthcare professionals consider measures to reduce the risk of heart effects such as requesting an electrical tracing of the heart (electrocardiogram or ECG) when prescribing domperidone to patients at higher risk of heart effects.

International dataFootnote 2

Cases supporting the association between domperidone and serious abnormal heart rhythms and sudden death have been reported worldwide. A search of the European Union innovator manufacturer's safety database found 342 reports of serious heart related events. In many of the reports, it was mentioned that patients had heart conditions or were taking other drugs that could cause abnormal heart rhythms. From 1982 to November 10, 2013, there were 137 reports of serious heart related events found in the World Health Organization database. These reports included serious abnormal heart rhythms, QT prolongation and sudden death.

Conclusions and Actions

There is evidence suggesting a link between the use of domperidone and the development of serious abnormal heart rhythms and sudden death. Risks are increased (i) in patients taking domperidone at doses greater than 30 mg a day, (ii) in patients over 60 years of age, and (iii) in patients taking domperidone together with drugs that can lead to increased domperidone blood levels or with drugs that are known to affect the electrical activity of the heart. This safety information applies to patients taking domperidone for any conditions.

Health Canada has previously communicated about abnormal heart rhythms with domperidone. In 2007, healthcare professionals were advised to watch for drug interactions and clinical risk factors that could result in changes to the electrical activity of the heart (QT prolongation) when using domperidone. In 2012, the prescribing information for domperidone was changed. It included advice to use the lowest possible dose of domperidone, and be cautious when prescribing domperidone to patients at high risk of developing abnormal heart rhythms. Health Canada, together with the Canadian manufacturers of domperidone, Next link will take you to another Web site informed Canadians about these heart effects when taking domperidone.

At this time, to further reduce the risk of serious heart effects with domperidone, Health Canada has decided that additional measures are needed:

  • Health Canada is requesting manufacturers to update the prescribing information for domperidone products and the risk of serious abnormal heart rhythms and sudden death (cardiac arrest). The changes include a maximum recommended dose of 30 mg a day, and new restrictions on use in patients with certain medical conditions or taking other drugs.
  • Health Canada has asked the Drug Safety and Effectiveness Network to conduct a study on heart effects in association with the use of domperidone in patients who have Parkinson's disease. This study is ongoing, and once its results become available, Health Canada will assess whether any further actions are required with regards to the use of domperidone in patients with Parkinson's disease.
  • Health Canada will continue to monitor and evaluate the heart risk with the use of domperidone.

Health Canada will keep Canadians informed and take action, as appropriate, if any other new safety information is identified.

Additional Information

For additional information, contact the Marketed Health Products Directorate.

ReferencesFootnote 3

van Noord C, Dieleman JP, van Herpen G, Verhamme K, Sturkenboom MC. Domperidone and ventricular arrhythmia or sudden cardiac death: a population-based case-control study in the Netherlands. Drug Saf 2010;33(11):1003-14.

Johannes CB, Varas-Lorenzo C, McQuay LJ, Midkiff KD, Fife D. Risk of serious ventricular arrhythmia and sudden cardiac death in a cohort of users of domperidone: a nested case-control study. Pharmacoepidemiol Drug Saf 2010;19(9):881-8.


Footnote 1

IMS utilization data provided by: IMS Health Canada Inc. An external party cannot refer to nor use IMS data, which have been generated by Health Canada, without a Third Party Agreement in place.

Return to footnote 1 referrer

Footnote 2

World Health Organization (WHO) adverse reaction information provided by: The WHO Collaborating Centre for International Drug Monitoring. This information is not homogeneous with respect to the sources of the information or the likelihood that the pharmaceutical product caused the suspected adverse reaction. Also, this information does not represent the opinion of the WHO.

Return to footnote 2 referrer

Footnote 3

This list of references is not intended to be exhaustive. References have been selected as suggestions for further reading and reflect the most current information at the time of the safety review.

Return to footnote 3 referrer